Alert archive / Georgia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 179, NWS Atlanta, GA

July 16, 2004Stewart County, Webster County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 16, 2004, 8:39 PM EDT for Stewart County, Webster County, Georgia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2004, 8:39 PM EDT (00:39 UTC)
Expired
Jul 16, 2004, 9:15 PM EDT
In force
36 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

Counties Stewart County, GA, Webster County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2004-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2004-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
165 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1556 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 170039
SVRATL
GAC259-307-170115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
839 PM EDT FRI JUL 16 2004

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN STEWART COUNTY IN WEST CENTRAL GEORGIA
  WEBSTER COUNTY IN WEST CENTRAL GEORGIA

* UNTIL 915 PM EDT

* AT 835 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER RICHLAND...MOVING EAST AT 20 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RICHLAND.

HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED
IN THE WARNED AREA.

EXCESSIVE LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES OR
ELECTRICAL APPLIANCES.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3215 8472 3195 8475 3194 8444 3212 8445

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 7:20 PM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 16, 7:20 PM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
720 PM EDT FRI JUL 16 2004

.UPDATE...AM UPDATING ZONES TO INCREASE POPS ACROSS WEST CENTRAL AND
SOUTHWEST PORTIONS OF THE CWA. MID-LEVEL WINDS SUPPORT MOVEMENT OF
MCS TYPE SYSTEM...NOW OVER CENTRAL/SOUTHERN AL...INTO WEST
CENTRAL/SW GEORGIA BEFORE TURNING MORE SSE INTO SOUTH GEORGIA AND FL
PANHANDLE. EXPECT SECONDARY MCS TYPE SYSTEM TO MOVE DOWN FROM THE
MIDWEST LATER TONIGHT. MASSAGED/INTERPOLATED POPS FROM 00Z-06Z
UPDATE TO 12Z PERIOD TO LIKELY CATEGORY BY 12Z ALL AREAS. ALSO
INCREASED CLOUD COVER TO MOSTLY CLOUDY IN ACCORDANCE WITH CURRENT
OBSERVATIONS AND SATELLITE TRENDS. NO CHANGES TO TEMPERATURES MADE
AT THIS TIME.

&&

.PREVIOUS DISCUSSION AT 315 PM EDT...

SHORT TERM...STATIONARY FRONT OVER SOUTH GEORGIA WILL MOVE NORTH
OVERNIGHT AS A WARM FRONT WITH SOUTHERLY OVER RUNNING FLOW
DEVELOPING. PRECIPITATION WILL SPREAD NORTH AND EAST ACROSS THE AREA
BY MORNING. DURING THE DAY SATURDAY...SURFACE LOW TRACKS OUT OF
ALABAMA ACROSS NORTH GEORGIA WITH BEST UPWARD VERTICAL VELOCITIES
PASSING NORTHEAST OF THE FORECAST AREA AFTER 00Z SUNDAY. WILL GO
CLOSE TO AVN AND ETA MOS POPS...ALTHOUGH I WILL SPREAD POPS
NORTHEAST ACROSS THE AREA A LITTLE SLOWER THAN THOSE TWO INDICATE
TONIGHT. BY SUNDAY BEST LIFT AND MOISTURE IS NORTH AND EAST OF THE
AREA WITH PRECIPITATION ENDING. TEMPERATURES WILL BE AT OR BELOW
NORMALS FOR SATURDAY WITH EXTENSIVE CLOUD COVER AND
PRECIPITATION...WARMING TO NEAR NORMAL BY SUNDAY.

.LONG TERM...FORECAST AREA REMAINS IN A GENERAL NORTHWEST TO WEST
UPPER FLOW WITH PERSISTENT RIDGE ANCHORED OVER THE SOUTHERN ROCKIES
AND TROUGH ALONG THE EASTERN SEABOARD. MEAN RELATIVE HUMIDITY
REMAINS MARGINAL FOR PRECIPITATION WITH LITTLE OR NO ORGANIZED
FORCING THROUGH THE BEGINNING OF THE EXTENDED FORECAST PERIOD. BY
DAYS 6 AND 7 A WEAK SURFACE TROUGH IS PROGGED TO DROP INTO THE AREA
WITH SLIGHTLY BETTER MOISTURE PROFILE. WILL LEAVE SCATTERED...
MAINLY DIURNAL...POPS IN THE END OF THE EXTENDED FORECAST.
TEMPERATURES SHOULD REMAIN AROUND SEASONAL NORMALS.

&&

.AVIATION...
CURRENT FORECAST LOOKING ON TRACK WITH MVFR CLOUDS DEVELOPING AFTER
06Z. CURRENT PRECIP OVER WESTERN ALABAMA IS SLOWLY SHIFTING
EAST...HOWEVER IT IS OVER AN AREA WHERE DEWPOINTS ARE IN THE LOW TO
MID 70S. HOWEVER DEWPOINTS OVER NORTH GEORGIA REMAIN IN THE MID 50S
TO MID 60S. ANY RAIN THAT DOES MOVE INTO THIS AREA WILL BE
DISSIPATING UNTIL THE ATMOSPHERE MOISTEN UP. CURRENT FORECAST
APPEARS TO BE HANDLING THIS WELL AND WILL NOT DEVIATE TOO MUCH FROM
IT. WILL KEEP CHANCE POPS GOING AFTER 18Z ALL SITES AS THERE IS
DISCREPANCY IN THE MODELS AS TO WHEN THE DRIER AIR MOVES INTO THE
FORECAST AREA. SOUTHEAST WINDS LOOK GOOD THROUGH 18Z THEN AFTER 18Z
WINDS WILL SHIFT TO THE WEST OR NORTHWEST AROUND 10 KTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA     70 82 71 85 / 50 60 40 10
ATHENS      68 82 70 85 / 30 60 40 10
GAINESVILLE 68 81 70 84 / 30 60 40 10
ROME        68 82 70 85 / 50 60 30 10
COLUMBUS    71 84 73 87 / 50 70 40 30
MACON       70 84 72 87 / 50 70 50 30
&&

.FFC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

RAB/MSS/KWM
Hazardous weather outlook, Jul 16, 6:00 AM EDT, 14 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
600 AM EDT FRI JUL 16 2004

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-161600-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
600 AM EDT FRI JUL 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...ISOLATED THUNDERSTORMS POSSIBLE TONIGHT...

.SYNOPSIS...
HIGH PRESSURE CENTERED OVER THE TENNESSEE VALLEY WILL WEAKEN AS IT
DRIFTS EAST TODAY. A FRONTAL BOUNDARY EXTENDING FROM THE EASTERN
CAROLINAS ACROSS SOUTH GEORGIA INTO SOUTHERN SECTIONS OF ALABAMA
WILL MEANDER ACROSS THAT AREA TODAY...THEN DRIFT NORTHWARD TONIGHT.
THUNDERSTORMS ARE EXPECTED TO DEVELOP OR MOVE INTO NORTH AND CENTRAL
GEORGIA TONIGHT.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE FREQUENT CLOUD TO
GROUND LIGHTNING. BRIEF HEAVY RAIN IS ALSO POSSIBLE.

.DISCUSSION...
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS NORTH AND CENTRAL TONIGHT
AS A FRONTAL BOUNDARY DRIFTS NORTHWARD ACROSS THE STATE...AND AN
UPPER LEVEL DISTURBANCE SWEEPS ACROSS THE TENNESSEE VALLEY. WITH
CAPES EXPECTED TO RANGE FROM 1000 TO 2000...AND AN UNFAVORABLE UPPER
WIND PATTERN...THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE
LIMITS. THE BEST TIME FOR THUNDERSTORM DEVELOPMENT WILL BE MAINLY
AFTER MIDNIGHT...AS THE UPPER LEVEL DISTURBANCE APPROACHES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...SATURDAY THROUGH THURSDAY. THERE WILL
BE A CHANCE OF THUNDERSTORMS EACH DAY...EXCEPT ON TUESDAY.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Jul 16, 8:28 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
828 PM EDT FRI JUL 16 2004

GAZ102-103-170115-
828 PM EDT FRI JUL 16 2004

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS AND FREQUENT LIGHTNING
IN WEBSTER AND STEWART COUNTIES UNTIL 915 PM EDT...

AT 824 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM BROOKLYN TO 7 MILES WEST OF TROUTMAN...
MOVING EAST AT 35 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THE THREAT FROM
THIS STORM IS EXPECTED TO DIMINISH BY 915 PM EDT.

Nearby

Severe Thunderstorm Warnings in Georgia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.